Florida, 2004Tornado in Florida, September 15, 2004
September 15, 2004 · NWS MOB · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 15, 11:15 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 15, 11:15 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1215 PM CDT WED SEP 15 2004
.UPDATE...PACKAGE UPDATED TO ADD TOR WATCH IN EFFECT FOR COASTAL
COUNTIES UNTIL 10PM TONIGHT. NO SIGNIFICANT CHANGES OTHERWISE.
16/MILLER
******************************** PREVIOUS *****
&&
.SHORT TERM...RUNNING A BIT LATE THIS MORNING SO WILL KEEP THIS
BRIEF AS ANY DETAIL INFORMATION ON EXPECTED EFFECTS FROM IVAN CAN BE
FOUND IN OUR HLS. LATEST FORECAST FROM THE TPC HAS IVAN MAKING
LANDFALL NEAR THE MOUTH OF MOBILE BAY AROUND 06Z TONIGHT AS A CAT 4
HURRICANE. WILL BEGIN TO INTRODUCE TORNADO THREAT WORDING IN ALL
APPROPRIATE PRODUCTS. ALTHO MOST INLAND COUNTIES MAY NOT ACTUALLY SEE
HURRICANE FORCE WINDS UNTIL EARLY THIS EVENING...TIMING COULD BE AS
EARLY AS LATE AFTERNOON FOR SOME OF THE INLAND COUNTIES CLOSER TO
THE COAST. SO TO AVOID ANY CONFUSION...WILL JUST PLAY IT SAFE AND
PLACE ALL INLAND COUNTIES IN AN INLAND HURRICANE WIND WARNING TODAY
WITH UNDERSTANDING THE MAIN THREAT WILL BEGIN THIS EVENING AND
CONTINUE THRU EARLY THURSDAY. THE NPW WILL BE OUT SHORTLY...WITH
ANY FOLLOW-UP INFORMATION ON INLAND WINDS THEN INCORPORATED IN THE
HLS PRODUCT. EXPECT IVAN TO GRADUALLY PUSH NORTH OF THE AREA THURSDAY
EVENING WITH DIMINISHING WINDS AND RAIN CHANCES IN ITS WAKE. HEAVY
RAINS ARE STILL EXPECTED ALONG AND RIGHT OF THE TRACK WITH THREAT OF
FLOODING BEGINNING THIS EVENING AND CONTINUING THRU THURSDAY. A FLOOD
WATCH WILL REMAIN POSTED FOR THE ENTIRE CWA.
&&
.EXTENDED...AS IVAN PULLS OFF TO THE NORTHEAST...EXPECT A DRIER
NORTHERLY FLOW IN ITS WAKE TO PERSIST THRU THE WEEKEND. LATEST GFS
DOES SHOW REMNANTS OF IVAN RETROGRADING BACK OVER TN BY MONDAY...SO
MAY HAVE TO INTRODUCE SOME CLOUDS AND POPS FOR FIRST PART OF NEXT
WEEK...BUT THAT CAN BE ADJUSTED WITH LATER FORECASTS.
&&
.MARINE...TROPICAL STORM FORCE WINDS MOVE OVER THE MARINE WATERS
BY LATE MORNING...WITH HURRICANE FORCE WINDS EXPECTED DURING THE
AFTERNOON. STRONGEST WINDS WILL BE FELT THIS EVENING AND TONIGHT
AS IVAN MOVES INLAND NEAR MOBILE BAY TOWARD MIDNIGHT. BUOY 42003 IS
SHOWING NEAR 30 FT SEAS...SO WILL UP THE OFFSHORE SEAS TO 25 TO 30
FEET FOR TONIGHT. WINDS AND SEAS GRADUALLY DIMINISH BEGINNING
THURSDAY AFTERNOON AND CONTINUING THIS DECREASE THRU FRIDAY. LIGHT
WINDS AND SEAS EXPECTED OVER THE WEEKEND.
&&
.PRELIMINARY TEMPS / POPS...
MOBILE 84 76 83 74 / 90 99 90 60
PENSACOLA 82 76 84 74 / 99 99 90 60
DESTIN 84 77 83 75 / 90 99 90 60
EVERGREEN 83 71 80 71 / 90 99 90 60
WAYNESBORO 85 69 86 71 / 70 99 90 60
CAMDEN 83 69 81 70 / 80 99 90 80
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HURRICANE WARNING MOBILE AND BALDWIN AND COASTAL WATERS.
INLAND HURRICANE WIND WARNING ALZ051>060.
FLOOD WATCH IN EFFECT ALZ051>064.
FL...HURRICANE WARNING ALL ZONES.
FLOOD WATCH IN EFFECT FLZ001>006.
MS...INLAND HURRICANE WIND WARNING MSZ067-075-076-078-079.
FLOOD WATCH IN EFFECT MSZ067-075-076-078-079.
&&
39/12Hazardous weather outlook, Sep 15, 4:30 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT WED SEP 15 2004
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT WED SEP 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
...A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE ALABAMA AND
WESTERN FLORIDA PANHANDLE COASTAL COUNTIES...
...A INLAND HURRICANE WIND WARNING IS IN EFFECT FOR THE INTERIOR
SECTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL
ALABAMA.
AS HURRICANE IVAN MOVES NORTH TOWARD THE MOBILE BAY AREA TODAY...
EXPECT ABOVE NORMAL TIDES...DANGEROUS RIP CURRENTS AND STEADILY
INCREASING WINDS ALONG THE COAST TODAY. INCREASING RAIN CHANCES
WILL ALSO OCCUR TODAY WITH THE OUTER RAINBANDS OF HURRICANE IVAN
APPROACHING FROM THE SOUTH. RAINFALL SHOULD BEGIN ALONG THE FLORIDA
PANHANDLE COAST BY AROUND 800 AM...THEN SPREAD NORTHWARD ACROSS ALL
OF SOUTH ALABAMA AND SOUTHEAST MISSISSIPPI THROUGH THURSDAY...DURING
WHICH TIME 10 TO 15 INCHES OF RAINFALL COULD BE POSSIBLE. THUS A
FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA.
AS THE OUTER RAIN BANDS OF HURRICANE IVAN APPROACH THE COAST
TODAY...THERE IS A REAL POSSIBILITY OF TORNADOS BY THIS AFTERNOON...
ESPECIALLY OVER THE WESTERN FLORIDA PANHANDLE AND SOUTHWEST ALABAMA
WHICH WILL BE IN THE MORE DANGEROUS NORTHEAST QUADRANT OF THE STORM.
TROPICAL STORM FORCE WINDS...40 MPH OR MORE...SHOULD ARRIVE ALONG
THE SOUTHWEST ALABAMA AND NORTHWEST FLORIDA COASTS BY MID MORNING
WEDNESDAY AND INCREASE TO HURRICANE FORCE...75 MPH OR HIGHER...LATE
WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. ONCE THE ONSET OF
IVANS WIND IMPACT BEGINS...THE COASTAL COUNTIES CAN EXPECT AN
ESTIMATED 32 TO 38 HOURS OF TROPICAL STORM FORCE WINDS AND ABOUT 12
TO 16 HOURS OF HURRICANE FORCE WINDS. THE WIND IMPACT WILL ALSO BE
VERY HIGH FOR THE INLAND PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL
ALABAMA AND SOUTHEASTERN MISSISSIPPI.
HURRICANE FORCE WINDS SHOULD BE EXPECTED OVER MOST OF THE REGION
TONIGHT AS THE CENTER OF IVAN LIFTS NORTHWARD.
THE CENTER OF IVAN IS EXPECTED TO TRACK OVER MOBILE BAY TONIGHT.
THIS WILL CAUSE A STORM SURGE OF 8 TO 10 FEET...AT A MINIMUM.
HOWEVER...IF IVANS TRACK WERE TO SHIFT EVEN SLIGHTLY FURTHER TO THE
WEST...(SAY OVER MOBILE COUNTY)...THE STORM SURGE COULD BE IN THE 16
TO 18 FEET IN THE NORTH END OF THE BAY. THE LATTER FIGURE INCLUDES
THE FACT THAT TIDES ARE CURRENTLY RUNNING BETWEEN 1 AND 2 FEET ABOVE
NORMAL. ALSO GIVEN THE CURRENT TRACK...THE FORT MORGAN PENINSULA
...GULF SHORES AND ORANGE BEACH WILL SHARE IN THE 8 TO 10 FEET SURGE
GIVEN THE FACT THAT THEY ARE TO THE EAST OF THE TRACK. WITH REGARD
TO ESCAMBIA BAY...A GENERAL 4 TO 6 FEET WORTH OF SURGE IS LIKELY TO
OCCUR...EXCEPT FOR AROUND 8 FEET IN THE UPPER END OF THE BAY.
SIGNIFICANT BUT LESSER FLOODING WILL OCCUR ALONG THE NORTHWEST
FLORIDA COASTLINE BETWEEN PENSACOLA AND DESTIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
CURRENTLY...HURRICANE FORCE WINDS SHOULD BE ONGOING OVER MOST OF THE
REGION ON THURSDAY MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE VERY
SLOWLY THURSDAY NIGHT...THEN MORE RAPIDLY ON FRIDAY. NO SIGNIFICANT
OR HAZARDOUS WEATHER IS ANTICIPATED SATURDAY THROUGH TUESDAY OF NEXT
WEEK...BUT AREA RIVER STAGES WILL POSSIBLY HAVE TO BE MONITORED
DEPENDING ON HOW MUCH RAINFALL ACTUALLY OCCURRED WITH THE PASSAGE OF
IVAN. I
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE
PROGRESS OF IVAN TODAY AND TONIGHT...AND BE PREPARED FOR ACTIVATION
TODAY THROUGH EARLY FRIDAY.
Tornado, Escambia
- When
- September 15, 1:55 PM CST to 2:00 PM CST
- Where
- Escambia County, 8 mi E of Pensacola Beach
- Rating
- F0
- Path length
- 7 mi
- Path width
- 30 yd
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.333, -87.000
A fast moving tornado moved in from the Gulf of Mexico about eight miles east of Pensacola Beach. The weak tornado remained over isolated areas and thus caused only minor damage. The weak tornado moved into Santa Rosa county southeast of Gulf Breeze.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, September 15 to 16, 20046 deaths · 16 injured · $90 million · 18 events
- Tornado in Florida, September 15, 20044 deaths · 5 injured · $2.5 million · F2 · 1 event
- Tornado in Florida, September 15, 20041 death · 7 injured · $5.0 million · F1 · 1 event
- Tornadoes in Florida, September 15, 20041 death · 1 injured · $2.5 million · F1 · 2 events
- Tornado in Florida, September 15, 20043 injured · $3.0 million · F2 · 1 event
- Hurricane and Storm Surge in Louisiana, September 15 to 16, 2004$16 million · 24 events
- Hurricane and Storm Surge in Mississippi, September 15 to 16, 2004$10 million · 7 events
- Storm Surge in Florida, September 15 to 16, 2004$9.0 million · 3 events
- Tropical Storm in Georgia, September 15 to 17, 2004$2.0 million · 18 events
- Tropical Storm in Alabama, September 15 to 17, 2004$3.5 million · 5 events
- Flooding in Iowa, September 15 to 22, 2004$1.8 million · 12 events
- Tornadoes in Florida, September 15, 2004$315,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422139.